Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 203, NWS Sioux Falls, SD

September 3, 2012Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 3, 2012, 7:14 PM CDT for Jerauld County, Sanborn County, South Dakota. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2012, 7:14 PM CDT (00:14 UTC)
Expired
Sep 3, 2012, 8:00 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:20 PM CDTHAIL 1Wessington Springs, SD
Sep 3, 7:22 PM CDTHAIL 0.88Sse Wessington Springs, SD
Sep 3, 7:45 PM CDTHAIL 0.883 Wsw Woonsocket, SDDIME TO NICKEL SIZE HAIL. ALSO 1 INCH OF RAIN AND SMALL LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 4:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
3125 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS53 KFSD 040014
SVRFSD
SDC073-111-040100-
/O.NEW.KFSD.SV.W.0203.120904T0014Z-120904T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...
  WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WESSINGTON SPRINGS...OR 25 MILES NORTH OF
  PLANKINTON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANE AROUND 725 PM CDT...
  WOONSOCKET AROUND 740 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4418 9807 4388 9818 4392 9833 4394 9834
      4394 9838 4402 9866 4418 9859
TIME...MOT...LOC 0014Z 282DEG 27KT 4407 9856
WIND...HAIL 60MPH 1.25IN

$$

MJF
2 follow-up statements
821 
WWUS53 KFSD 040030
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT MON SEP 3 2012

SDC073-111-040100-
/O.CON.KFSD.SV.W.0203.000000T0000Z-120904T0100Z/
SANBORN SD-JERAULD SD-
730 PM CDT MON SEP 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JERAULD AND WESTERN SANBORN COUNTIES UNTIL 800 PM CDT...

AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LANE...OR 23 MILES NORTH OF PLANKINTON...MOVING EAST AT 30 MPH.

AT 720 PM...QUARTER SIZE HAIL WAS REPORTED IN WESSINGTON SPRINGS BY 
A COOPERATIVE OBSERVER. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOONSOCKET AROUND 740 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4418 9807 4388 9818 4392 9833 4394 9834
      4394 9838 4402 9866 4418 9859
TIME...MOT...LOC 0029Z 282DEG 27KT 4404 9841
WIND...HAIL 60MPH 1.00IN

$$

MJF
268 
WWUS53 KFSD 040101
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT MON SEP 3 2012

SDC073-111-040110-
/O.EXP.KFSD.SV.W.0203.000000T0000Z-120904T0100Z/
SANBORN SD-JERAULD SD-
801 PM CDT MON SEP 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JERAULD AND WESTERN
SANBORN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS ACROSS THE EAST CENTRAL AND NORTHEAST PORTIONS OF SANBORN 
COUNTY WITH SMALL HAIL AND GUSTY WINDS STILL A THREAT. HOWEVER...
MORE STORMS HAVE STRENGTHENED TO SEVERE LIMITS ALONG THE COUNTY 
LINES OF AURORA...JERAULD...SANBORN AND DAVISON. PERSONS IN THOSE 
AREAS CAN EXPECT LARGE HAIL AND POSSIBLE STRONG WINDS.  

LAT...LON 4418 9807 4388 9818 4392 9833 4394 9834
      4394 9838 4402 9866 4418 9859
TIME...MOT...LOC 0100Z 282DEG 27KT 4399 9809

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:37 PM CDT, 37 minutes earlier.

Area forecast discussion, Sep 3, 6:37 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON SEP 3 2012

.DISCUSSION.../ISSUED AT 315 PM CDT/
LIGHT SHOWERS MAINLY CONFINED TO NORTHWEST IOWA SO FAR THIS
AFTERNOON. MID LEVEL CLOUDS ALSO DISSIPATING IN OUR WEST ALLOWING
FOR DECENT HEATING. DEWPOINTS HAVE FALLEN RAPIDLY ONCE MIXING
COMMENCED...WITH DRY AIR ALOFT. THIS WAS SHOWN WELL BY THE HRRR AND
NAM. BOTH OF THESE MODELS SHOW SOME DEWPOINT RECOVERY BY LATER THIS
AFTERNOON RIGHT AHEAD OF THE APPROACHING FRONTAL BOUNDARY. THE
QUESTION IS WHETHER THEY RECOVER ENOUGH TO HELP BREAK THE CAP. HRRR
HAS BACKED OFF SOME OF ITS EARLIER IDEA OF SCATTERED TO NUMEROUS
STORMS FORMING AS THE BOUNDARY ENTERED OUR CWA. STILL THINKING WE
POSSIBLY GET SOME ISOLATED DEVELOPMENT AFTER 4 OR 5 PM WEST OF THE
JAMES RIVER. FULL SUN COMBINED WITH CONVERGENCE ALONG THE FRONT AND
AN APPROACHING SHORTWAVE...MAY BE ENOUGH TO AT LEAST GET ISOLATED
DEVELOPMENT. CAPE COULD BE AROUND 1500 J/KG NEAR THE BOUNDARY...AND
A VEERING WIND PROFILE WITH DECENT WINDS ALOFT SHOULD RESULT IN
AROUND 40 KTS EFFECTIVE SHEAR. SO ANY STORM THAT IS ABLE TO FORM
COULD BE SEVERE...WITH STRONG WINDS AND LARGE HAIL. STORMS WOULD
MOVE EAST OR EAST SOUTHEAST...BUT THINKING MOST ACTIVITY WILL BE
DIURNALLY DRIVEN AND THUS DIE AS THE EVENING PROGRESSES. KEPT CHANCE
POPS MAINLY ALONG AND WEST OF THE JAMES RIVER....WITH SLIGHT CHANCE
THROUGH THE REST OF THE CWA...JUST IN CASE STORMS PERSIST ALONG
THERE OUTFLOW LONGER THAN EXPECTED. SKIES SHOULD CLEAR LATER
TONIGHT...WITH LOWS IN THE 50S AND 60S. COULD SEE SOME FOG
DEVELOPMENT IN THE SOUTH...ESPECIALLY WHERE RAIN HAS FALLEN TODAY IN
NORTHWEST IOWA.

TUESDAY SHOULD START MOSTLY SUNNY WITH HIGHS IN THE 80S AND 90S.
TRICKY PART OF TUESDAYS FORECAST WILL BE HOW FAR SOUTH THE BOUNDARY
MAKES IT LATE TONIGHT...AND HOW QUICKLY IT PUSHES BACK NORTH AS A
WARM FRONT TOMORROW BEFORE THE COLD FRONT PUSHES THROUGH. WITH
STABLE DRIER AIR NORTH OF THIS BOUNDARY...CONVECTION CHANCES WILL BE
CONFINED TO ALONG AND SOUTH OF IT DURING THE DAY...AS ANOTHER
SHORTWAVE PUSHES ACROSS. NAM IS THE FURTHEST SOUTH WITH THE
BOUNDARY...ONLY PUSHING AS FAR NORTH AS SPENCER TO YANKTON BY
AFTERNOON. THE GFS IS FURTHEST NORTH...WITH THE ECMWF IN BETWEEN.
NAM HAS BEEN A LITTLE TOO AGGRESSIVE WITH FRONTS...BUT GENERALLY HAS
BEEN THE BEST. THUS TEND TO THINK A SOLUTION SOMEWHERE BETWEEN THE
ECMWF AND NAM WILL BE CLOSEST. THIS WOULD GENERALLY KEEP THE
THUNDERSTORM THREAT SOUTH OF INTERSTATE 90 THROUGH 7 PM TUESDAY.
STORMS THAT DO FORM IN THE AFTERNOON WILL HAVE THE POTENTIAL OF
BEING SEVERE...WITH AROUND 2000 J/KG OF CAPE AND DEEP LAYER SHEAR OF
40 KTS. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE IN ANY STORM
THAT DOES FORM. CAP SHOULD HOLD STRONG FOR MUCH OF THE
AFTERNOON...HOWEVER CONTINUED HEATING AND THE APPROACHING WAVE
SHOULD BREAK IT AT SOME POINT EITHER LATE AFTERNOON OR EVENING.
/CHENARD

THAT APPROACHING WAVE AND FRONT SHOULD BRING MORE NUMEROUS SHOWERS
AND THUNDERSTORMS TUESDAY EVENING...MAINLY TO THE EASTERN PART OF
THE AREA WHERE MOISTURE POOLING AND INFLOW WILL BE GOOD. SYSTEM
MOVING FAST ENOUGH AND MID TO UPPER FLOW IS STRONG ENOUGH SO THAT
RAINFALL AMOUNTS SHOULD NOT BE TOO HIGH. FRONT WILL BE MOVING ACROSS
AREA WITH COOLER AIR SPREADING IN BEHIND IT...AND PRECIPITATION
DECREASING STEADILY AFTER MIDNIGHT. GUIDANCE SEEMS OK AT THIS POINT
ON COOLING FOR LOW TEMPERATURES. MOVEMENT LOOKS FAST ENOUGH TO KEEP
OUT ANY MENTION OF LINGERING SHOWERS FOR WEDNESDAY AND DRYING
CERTAINLY LOOKS STRONG...SO WE SHOULD BE HEADING TO A SUNNY/MOSTLY
SUNNY DAY WEDNESDAY AFTER MORNING CLOUDS SOUTHEAST DECREASE. LATE
THURSDAY INTO FRIDAY LOOKS LIKE ANOTHER THREAT OF SHOWERS AND STORMS
AS NEXT WAVE AND COLD FRONT IS PRECEDED BY FAVORABLY THERMAL
ADVECTION PATTERN. WILL GO WITH LOW POPS AS PER GUIDANCE FOR NOW BUT
OVERALL THREAT SEEMS A LITTLE HIGHER AND WHEN WE CAN NARROW DOWN THE
TIMING BETTER...THE POPS FOR AT LEAST PART OF THAT TIME...PERHAPS
THURSDAY NIGHT...MAY GO UP. THIS SYSTEM WILL BRING IN EVEN COOLER
AIR FOR FRIDAY AND SATURDAY. SOLIDLY DRY PATTERN WILL ALSO DEVELOP
BEHIND THIS SYSTEM...AND THE DRY PATTERN WILL REMAIN IN PLACE AS
SLOW BUT STEADY WARMING SETS IN SUNDAY AFTERNOON THROUGH MONDAY.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
ISOLATED THUNDERSTORMS WEST OF JAMES RIVER AT START OF THE PERIOD
COULD BRUSH KHON TAF SITE...BRINGING POSSIBILITY OF ERRATIC WINDS
THROUGH 01Z. OTHERWISE THESE STORMS ARE EXPECTED TO WEAKEN AS THE
MOVE EAST TOWARD I-29 CORRIDOR THROUGH THE EVENING...SO WILL LEAVE
MENTION OF THUNDER OUT OF KFSD/KSUX TAFS. WITH LOW LEVEL MOISTURE
AND LIGHT WINDS WITHIN SURFACE RIDGE AXIS OVER NORTHWEST IOWA...
COULD SEE SOME POCKETS OF MVFR FOG TONIGHT AND WILL KEEP SOME LIGHT
FOG FOR KSUX TOWARD DAYBREAK. CONVECTIVE CHANCES INCREASE INTO THE
MISSOURI RIVER VALLEY LATE TUESDAY AFTERNOON...BUT CONFIDENCE IS LOW
IN TIMING/COVERAGE BEFORE 05/00Z...SO WILL LEAVE OUT OF KSUX TAF AT
THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Sep 3, 10:58 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT MON SEP 03 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1058 AM CDT MON SEP 03 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING ALONG AND WEST
OF THE JAMES RIVER...ALTHOUGH THESE STORMS WILL REMAIN WEAK.
ADDITIONAL THUNDERSTORMS MAY FORM THIS AFTERNOON. ONE POSSIBLE
AREA OF DEVELOPMENT IS ACROSS EASTERN NEBRASKA. THESE STORMS
COULD CLIP AREAS FROM SIOUX CITY TO STORM LAKE THIS
AFTERNOON...ALTHOUGH THE PROBABILITY OF THIS IS LOW.

STORMS MAY ALSO FORM NEAR THE MISSOURI RIVER NEAR CHAMBERLAIN
THIS AFTERNOON. BEST CHANCE OF THIS IS AFTER 4 PM. IF STORMS ARE
ABLE TO FORM IN THIS AREA...THEY WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OF 60 MPH. ANY STORMS THAT FORM WOULD MOVE
EAST TOWARDS INTERSTATE 29...BUT SHOULD GENERALLY WEAKEN AS THEY
MOVE EAST THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ON TUESDAY EVENING
AS A COLD FRONT MOVES THROUGH THE REGION. IN GENERAL...THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WIND GUSTS MAY
APPROACH 50 MPH IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:59 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn46 min
Sep 4, 6:33 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Davison, Jerauld42 min
Sep 4, 6:45 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.